Clinical Update article from 02/01/2020 Anesthesiology News about NMBD and reversals

Dapperduane

Moderator
Staff member
Aug 8, 2019
58
1
8
Gilbert, AZ
So I decided to open up one of those clinical update leaflets from the anesthesiology news magazine to gain a CME...
I read this article and I totally came up with different commentary than they did...
16-year-old, healthy male wrestler had a tympanoplasty in an ASC
  • 200 mg of propofol
  • 50 mg of rocuronium
  • 100 μg of fentanyl
  • Maintenance on desflurane
The surgery lasted about 60 minutes and the he was reversed with 0.04 mg/kg of neo/glyc. After 10 minutes he had 4/4 twitches and apparently was responding to commands by holding a hand grip. AFter extubation he had discoordinated movements, agitation, and "likely" developed laryngospasm. Combativeness prevented PPV so they sedated with prop/sux and started the whole ordeal over with reintubation--with which they noticed pink/frothy sputum (NPPE).

Where it gets interesting is in the commentary...they all agree that he was ready to be extubated from an awareness standpoint but not a reversal standpoint. Can someone explain to me how a partially paralyzed vocal cord (not by a single nerve but a global paralysis for those who want to talk about incomplete laryngeal nerve palsy) can hold shut the vocal cords to cause NPPE?? That's an active, nerve->muscle response to airway irritation especially during the excited wake up phase in a young adult. Not to mention that high concentrations of desflurane can irritate the airway and lead to coughing even post recovery. Studies in the past show that concentrations over 5.7 lead to airway irritation and the fact that he was intubated longer than one hour means that the airway suppressant effects of propofol and fentanyl have worn off. It sounds like poor management to me...
Thoughts?